Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 149, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 29, 2017, 7:15 PM CDT for Brewster County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2017, 7:15 PM CDT (00:15 UTC)
- Expired
- May 29, 2017, 7:39 PM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 0.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1147 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1588 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
843
WUUS54 KMAF 300015
SVRMAF
TXC043-300100-
/O.NEW.KMAF.SV.W.0149.170530T0015Z-170530T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
715 PM CDT MON MAY 29 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Brewster County in southwestern Texas...
* Until 800 PM CDT
* At 715 PM CDT, a severe thunderstorm was located over Study
Butte-Terlingua, or 12 miles east of Lajitas, moving north at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Terlingua, Study Butte-Terlingua and Study Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2921 10346 2921 10367 2946 10372 2947 10344
TIME...MOT...LOC 0015Z 174DEG 8KT 2931 10358
HAIL...1.00IN
WIND...60MPH
$$
822 follow-up statements
090
WWUS54 KMAF 300026
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
726 PM CDT MON MAY 29 2017
TXC043-300100-
/O.CON.KMAF.SV.W.0149.000000T0000Z-170530T0100Z/
Brewster TX-
726 PM CDT MON MAY 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN BREWSTER COUNTY...
At 724 PM CDT, the public reported dime size hail falling at
Terlingua, or 12 miles northeast of Lajitas. This storm was moving
north at 10 mph.
HAZARD...60 mph wind gusts and hail up to quarter size
possible.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Terlingua, Study Butte-Terlingua and Study Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2921 10346 2921 10367 2946 10372 2947 10344
TIME...MOT...LOC 0024Z 174DEG 8KT 2933 10358
HAIL...0.75IN
WIND...60MPH
$$
72160
WWUS54 KMAF 300039
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
739 PM CDT MON MAY 29 2017
TXC043-300049-
/O.CAN.KMAF.SV.W.0149.000000T0000Z-170530T0100Z/
Brewster TX-
739 PM CDT MON MAY 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BREWSTER COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 2921 10346 2921 10367 2946 10372 2947 10344
TIME...MOT...LOC 0038Z 174DEG 8KT 2936 10358
$$
82What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:34 PM CDT, 41 minutes earlier.
Area forecast discussion, May 29, 6:34 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 634 PM CDT Mon May 29 2017 .DISCUSSION... && .AVIATION... A low chance of storms tonight south of the Pecos river... have not included them in FST or PEQ TAFs but may have to add. Otherwise gusty E wind should decrease after sunset. Could see some morning stratus with MVFR cigs at MAF and to a lesser extent FST. && .PREV DISCUSSION... /issued 209 PM CDT Mon May 29 2017/ DISCUSSION... A few strong to severe thunderstorms this afternoon, tonight and Tuesday will transition to more of a heavy rainfall threat Tuesday into Wednesday, as a weak shortwave trough tonight/Tuesday is followed by a stronger shortwave trough, and the actual upper trough, Tuesday night/Wednesday. After near normal high temperatures today, it appears highs will decrease the next couple of days, and bottom out Wednesday when rain chances will likely be best. Heating of the higher terrain should be sufficient for widely scattered thunderstorms this afternoon, mainly along and south of Interstate 10 where the best instability resides. A couple of storms could produce hail, strong winds and brief heavy rainfall due to SBCape rising to at least 1500-2000 J/Kg, and mid level shear and lapse rates increasing/steepening to 35kt/7.5C/Km respectively. A weak shortwave trough could aid convection developing off the higher terrain over Chihuahua, which will then spread eastward perhaps into western portions of the forecast area late tonight. Just how much convection makes it into the forecast area will determine how everything unfolds during the day Tuesday, as the mentioned shortwave trough gradually traverses the area. Will continue to carry the chance of thunderstorms already going in the forecast tonight and Tuesday, with maybe slight adjustments. As briefly mentioned initially in this discussion above, a more significant shortwave trough/ua trough is expected to impinge upon the region Tuesday night and Wednesday. The threat of severe storms will likely decrease due to less instability from less heating from precipitation and cloud cover, and weaker shear. But, the threat for heavy rainfall and flash flooding will increase due to PWats increasing to 1-2 S.D. above normal and weak flow contributing to slow thunderstorm movement, possible training. Although temperatures will be 5-10 degrees below normal Wednesday afternoon, there will be plenty of instability to fuel heavy rainfall producing thunderstorms. The timing of all this will be dicey though since widespread convection late Tuesday night/ Wednesday morning would definitely alter when, where, and if heavy rainfall would occur Wednesday afternoon/night. Despite this uncertainty, will still carry hefty Pops for these periods. Will not issue a Flash Flood Watch at this time, but one could be forthcoming within the next 24 hours, especially concerning Wednesday, although a Watch could easily end up being in effect for Tuesday too. Model differences accumulate Thursday and after, so we could see a drying and warming trend under an expanding upper ridge, or a continuation of wet and near to below temps. Will tend between the two different scenarios, although moist ground and warm to hot temperatures could yield more convection, especially Thursday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 63 86 66 78 / 0 20 30 60 Carlsbad 62 85 63 78 / 30 30 50 60 Dryden 67 81 67 80 / 30 30 50 60 Fort Stockton 66 83 65 80 / 30 30 60 70 Guadalupe Pass 59 78 60 73 / 30 40 50 60 Hobbs 57 84 60 75 / 10 30 50 60 Marfa 57 79 54 77 / 40 50 60 50 Midland Intl Airport 63 85 65 77 / 10 30 50 70 Odessa 63 85 65 77 / 10 30 50 70 Wink 62 86 64 78 / 20 30 50 70 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, May 29, 1:35 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 135 PM CDT Mon May 29 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 135 PM CDT Mon May 29 2017 /1235 PM MDT Mon May 29 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will be possible this afternoon mainly along and south of Interstate 10, and tonight mainly along and west of the Pecos River. Some of these storms may become strong to severe, capable of producing hail, gusty winds, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong to severe storms are possible across portions of the area on Tuesday. The threat will transition to heavy rain Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 29, 4:23 PM CDT, 2 hours 52 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 423 PM CDT MON MAY 29 2017 TXZ079-080-292215- Presidio Valley TX-Marfa Plateau TX- 423 PM CDT MON MAY 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 515 PM CDT... At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Candelaria. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Presidio County. LAT...LON 3004 10466 3032 10467 3031 10430 3001 10434 TIME...MOT...LOC 2122Z 278DEG 4KT 3016 10454 82
Special weather statement, May 29, 6:11 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 611 PM CDT MON MAY 29 2017 TXZ080-300000- Marfa Plateau TX- 611 PM CDT MON MAY 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PRESIDIO COUNTY UNTIL 700 PM CDT... At 611 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles west of Marfa, moving east at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Presidio County. LAT...LON 3014 10443 3030 10446 3037 10406 3009 10403 TIME...MOT...LOC 2311Z 265DEG 13KT 3023 10427 82
Special weather statement, May 29, 7:12 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 712 PM CDT MON MAY 29 2017 TXZ081-300100- Big Bend Area TX- 712 PM CDT MON MAY 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY UNTIL 800 PM CDT... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over Study Butte-Terlingua, or 12 miles east of Lajitas, moving north at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Terlingua, Study Butte-Terlingua and Study Butte. LAT...LON 2921 10346 2921 10367 2946 10372 2947 10344 TIME...MOT...LOC 0011Z 174DEG 8KT 2929 10358 82
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:12 PM CDT | Special Weather Statement | MAF | 48 min | |
| May 29, 7:22 PM CDT | Special Weather Statement | MAF | Jeff Davis | 38 min |
| May 29, 7:33 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 57 min |
| May 29, 10:55 PM CDT | Special Weather Statement | MAF | Pecos | 35 min |
| May 29, 11:45 PM CDT | Special Weather Statement | MAF | Brewster | 60 min |
| May 30, 12:38 AM CDT | Special Weather Statement | MAF | Terrell | 67 min |
| May 30, 1:46 AM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| May 30, 6:30 AM CDT | Special Weather Statement | MAF | Reagan | 45 min |
| May 30, 7:52 AM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| May 30, 3:05 PM CDT | Special Weather Statement | MAF | Brewster | 40 min |
| May 30, 4:06 PM CDT | Special Weather Statement | MAF | Reeves | 24 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.